Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 135, NWS Goodland, KS

June 8, 2019Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 8, 2019, 8:45 PM MDT for Cheyenne County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2019, 8:45 PM MDT (02:45 UTC)
Expired
Jun 8, 2019, 9:30 PM MDT
In force
45 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 1:51 PM MDTSevere Thunderstorm WatchSPC7 hr
Jun 8, 7:55 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 4:00 PM MDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 8, 4:00 PM MDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
400 PM MDT Sat Jun 8 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 215 PM MDT Sat Jun 8 2019

What appears to a number of different rounds of severe
thunderstorms has begun this afternoon. So time is short. Front
has moved into the northwestern portion of the forecast area.
Models have slowed down the progression of the cold front across
the area. This is due to a wave/surface low over southeast
Colorado. The front is expected to stall or move rather slowly
until later on this evening.

Discrete, isolated thunderstorms are expected to develop near or
slightly to the east of the front initially. Then additional
development is expected along and just behind the front by later
this afternoon. By mid to late evening all this activity is going
to merge together into a large cluster and move across the area
through the overnight hours. It is also possible that elevated
thunderstorms develop behind the front later in the night.

The high resolution/Cams are different but it is their attempt to
depict the above scenarios. So large hail and maybe a tornado or
two can be expected until the storms merge. Then the threat will
shift to more of a wind threat that could last through the night.
Through the overnight hours, locally heavy rainfall and flash
flooding will be possible as well.

There will be lingering precipitation during the day tomorrow but
hard to tell how much or how long it will be. Models consistent in
cooling off high temperatures into the 60s for Sunday. Clouds
clear out later tomorrow into the evening with the winds becoming
light. Did not have time to do a climate section. However the
current forecast lows for Sunday night from the upper 30s into
the lower 40s means low temperature records will be broken.

.LONG TERM...(Monday through Saturday)
Issued at 215 PM MDT Sat Jun 8 2019

Not much time to write due to severe weather beginning.

Earlier system that was affecting the area Tuesday is not as
strong, and the pops have gone down.

Mean trough remains out west. The trough, rather complex with
numerous smaller waves to move through the area, will affect the
area from Thursday night into Saturday. So unsettled weather is
expected during that time.

Warmer temperatures, near to slightly below normal, are expected
from Monday through Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 400 PM MDT Sat Jun 8 2019

For KGLD and KMCK, thunderstorms will be possible at both
terminals through about 06z or 07z as a cold front moves toward
the area. Winds begin from the east or southeast 10-15kts backing
to the north and gusting around 30kts by 06z. Sub vfr cigs
expected from 06z-12z then vfr conditions return with winds slowly
decreasing.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...BULLER
AVIATION...99
Hazardous weather outlook, Jun 8, 2:52 PM MDT, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
252 PM MDT Sat Jun 8 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
252 PM MDT Sat Jun 8 2019 /352 PM CDT Sat Jun 8 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms are expected through the
overnight hours. Through the early evening hours, the main threats
will be large hail and isolated tornados. Damaging winds will also be
possible and these winds could cause blowing dust which could
significantly reduce the visibility.

After early evening, these storms will merge, and form a large
cluster that will move across the area through the overnight hours.
After this happens, damaging winds will become the main threat and
will be rather widespread. As before these winds could cause blowing
dust. Through the overnight hours, locally heavy rainfall and flash
flooding will be possible with any of these storms.

Even though the fire danger is not high, any fire that gets started
this afternoon and evening could become significant due to quickly
changing and increasing winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Flooding concerns will have to be monitored on Sunday as locally
heavy rainfall from the overnight period Saturday could have
lingering issues for portions of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected through the overnight hours.

In the hours before

Local storm report, Jun 8, 8:17 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
817 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             6 N WINONA              39.14N 101.24W
06/08/2019  M1.25 INCH       THOMAS             KS   EMERGENCY MNGR

&&

JBH
Local storm report, Jun 8, 8:18 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
818 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HEAVY RAIN       TRENTON                 40.17N 101.01W
06/08/2019  M1.00 INCH       HITCHCOCK          NE   PUBLIC

            DELAYED REPORT VIA FACEBOOK.

&&
Local storm report, Jun 8, 8:19 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
819 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             TRENTON                 40.17N 101.01W
06/08/2019  E0.25 INCH       HITCHCOCK          NE   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM TRENTON.
            DELAYED REPORT VIA FACEBOOK OF HALF INCH
            HAIL.

&&
Local storm report, Jun 8, 8:25 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
825 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             WINONA                  39.06N 101.24W
06/08/2019  M1.50 INCH       LOGAN              KS   STORM CHASER

&&
Local storm report, Jun 8, 8:38 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
838 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     1 NNE KIT CARSON        38.77N 102.79W
06/08/2019  M54 MPH          CHEYENNE           CO   MESONET

&&
Local storm report, Jun 8, 8:45 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
845 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TSTM WND GST     1 NNE KIT CARSON        38.77N 102.79W
06/08/2019  M62 MPH          CHEYENNE           CO   MESONET

&&

MB

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:00 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas45 min
Jun 8, 6:41 PM MDTSevere Thunderstorm WarningGLDSherman, Thomas49 min
Jun 8, 7:04 PM MDTTornado WarningGLDSherman26 min
Jun 8, 7:24 PM MDTTornado WarningGLDSherman, Thomas36 min
Jun 8, 7:26 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace49 min
Jun 8, 7:36 PM MDTFlash Flood WarningGLDRawlins, Sherman, Thomas5 hr
Jun 8, 7:41 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins19 min
Jun 8, 7:55 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins50 min
Jun 8, 7:56 PM MDTTornado WarningGLDLogan, Sherman, Thomas34 min
Jun 8, 8:06 PM MDTTornado Warning Tornado observedGLDLogan, Sherman, Thomas39 min
Jun 8, 8:12 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas63 min
Jun 8, 8:13 PM MDTSevere Thunderstorm WarningGLDCheyenne47 min
Jun 8, 8:27 PM MDTTornado Warning Tornado observedGLDLogan, Thomas48 min
Jun 8, 8:41 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas49 min
Jun 8, 8:43 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Thomas62 min
Jun 8, 9:12 PM MDTTornado Warning Considerable damage threatGLDLogan33 min
Jun 8, 9:18 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace42 min
Jun 8, 9:27 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas48 min
Jun 8, 9:42 PM MDTTornado Warning Tornado observedGLDLogan38 min
Jun 8, 9:46 PM MDTTornado WarningGLDLogan, Wallace29 min
Jun 8, 10:01 PM MDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita44 min
Jun 8, 10:10 PM MDTSevere Thunderstorm WarningGLDSheridan13 min
Jun 8, 10:14 PM MDTTornado WarningGLDLogan, Wichita18 min
Jun 8, 10:34 PM MDTSevere Thunderstorm WarningGLDGove, Logan41 min
Jun 8, 10:37 PM MDTSevere Thunderstorm WarningGLDGraham, Sheridan53 min
Jun 8, 10:37 PM MDTTornado WarningGLDLogan23 min
Jun 8, 11:11 PM MDTSevere Thunderstorm WarningGLDGove49 min
Jun 8, 11:17 PM MDTFlash Flood WarningGLDGove3 hr
Jun 8, 11:23 PM MDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan26 min
Jun 9, 1:42 AM MDTSpecial Weather StatementGLDGove, Sheridan48 min
Jun 8, 7:37 PM MDTSevere Thunderstorm WarningGLDKit Carson43 min
Jun 8, 7:49 PM MDTSevere Thunderstorm WarningGLDYuma41 min
Jun 8, 8:05 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson40 min
Jun 8, 7:08 PM MDTSevere Thunderstorm WarningGLDHitchcock, Red Willow52 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.